Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 176, NWS Tulsa, OK

April 23, 2004Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 23, 2004, 9:43 AM CDT for Osage County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 9:43 AM CDT (14:43 UTC)
Expired
Apr 23, 2004, 10:45 AM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Osage County, OK

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 231443
SVRTUL
OKC113-231545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
942 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1045 AM CDT

* AT 942 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3   
MILES SOUTH OF BURBANK...MOVING NORTH AT 20 MPH.  

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHIDLER...  
FAIRFAX...BURBANK...FORAKER AND GRAINOLA.

AN ADDITIONAL STRONG TO SEVERE THUNDERSTORM WAS LOCATED 3 MILES 
NORTH OF HOMINY. PAWHUSKA IS IN THE PATH OF THIS STORM. 

HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3660 9684 3655 9663 3700 9645 3706 9675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 23, 3:30 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
330 AM CDT FRI APR 23 2004

A FEW MORE ACTIVE DAYS IN STORE BEFORE THE WEATHER FINALLY SETTLES
DOWN BY LATE IN THE WEEKEND.  CONTINUING TO SEE SOME ELEVATED
CONVECTION THIS MORNING GENERALLY OVER EAST CENTRAL OK INTO
NORTHWEST AR LIFTING SLOWLY TO THE NORTHEAST.  THIS ACTIVITY HAS
BEEN OCCURRING JUST TO THE NORTH OF A FAIRLY WELL DEFINED SURFACE
BOUNDARY AIDED BY THE LOW-LEVEL JET...AND SHOULD CONTINUE TO WEAKEN
AND MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS.

THIS BOUNDARY WILL AGAIN PROVIDE THE MAIN FOCUS FOR ADDITIONAL
STORMS LATER TODAY.  GREATEST THREAT FOR SEVERE THIS AFTERNOON WILL
BE ALONG AND SOUTH OF THE BOUNDARY WHERE THE ATMOSPHERE WILL AGAIN
BECOME VERY UNSTABLE WITH CAPES EXPECTED IN EXCESS OF 2000 J/KG.
NORTH OF THE BOUNDARY WILL LIKELY SEE AT LEAST A FEW CLUSTERS OF
ELEVATED SHOWERS/THUNDERSTORMS...AND ALSO CAN NOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE.

STILL THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER ON INTO
SATURDAY...HOWEVER PATTERN APPEARS TO BE TRANSITIONING INTO MORE OF
A HEAVY RAIN EVENT BY LATER TONIGHT INTO SATURDAY.  UPPER SYSTEM
CURRENTLY NEAR THE 4 CORNERS REGION WILL SLOWLY MOVE EASTWARD AND
GRADUALLY OPEN INTO THE PLAINS.  AREAS MAINLY NORTH OF I-40 HAVE
ALREADY RECEIVED 1 TO 3 INCH GENERAL RAINS OVER THE PAST FEW
DAYS...AND WITH THE POTENTIAL FOR AT LEAST A FEW MORE INCHES OF RAIN
WILL GO AHEAD AND EXTEND OUR FLASH FLOOD WATCH THROUGH SATURDAY.
LESSER AMOUNTS HAVE THUS FAR OCCURRED TO THE SOUTH OF I-40...BUT
WILL ISSUE THE WATCH FOR THE ENTIRE AREA AND LATER SHIFTS CAN
REDEFINE AS NECESSARY WITH THE NEXT FEW PACKAGES.

UPPER TROUGH FINALLY EXPECTED TO MOVE TO THE EAST OF THE AREA DURING
THE DAY ON SUNDAY...WITH PLEASANT WEATHER AND A CHANCE TO DRY OUT
EXPECTED FOR MUCH OF THE UPCOMING WEEK.  MAY AGAIN NEED TO MENTION
SHOWERS AND THUNDERSTORMS BY LATE IN THE WEEK...BUT FOR NOW WILL
KEEP THINGS DRY THROUGH THURSDAY WITH PLEASANT SPRING TEMPERATURES.

PRELIM NUMBERS:

TUL    68   55   67   51 /  70   80   80   50
FSM    72   57   70   56 /  70   80   80   60
MLC    72   58   69   53 /  70   80   80   60
BVO    66   52   66   50 /  70   80   80   50
FYV    68   55   66   51 /  70   80   80   60
BYV    67   57   67   51 /  70   80   80   60
MKO    70   57   67   52 /  70   80   80   60
MIO    67   52   66   51 /  70   80   80   60
F10    70   57   67   52 /  70   80   80   50
HHW    79   63   71   55 /  70   80   80   60

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT FRI APR 23 2004

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT WITH
   THE MAIN ACTIVITY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
   ARKANSAS...

...FLASH FLOODING WILL LIKELY OCCUR ACROSS PARTS OF THE AREA THROUGH
   TONIGHT...

THE POTENTIAL FOR ANOTHER STORMY AFTERNOON AND NIGHT IS HIGH.
A BOUNDARY WILL REMAIN DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS TODAY AND TONIGHT.  THIS BOUNDARY WILL BE THE FOCUS
FOR THIS AFTERNOON AND EVENINGS STORMS.  WHILE THE FLOW ALOFT WILL
NOT BE AS FAVORABLE FOR TORNADIC STORMS AS YESTERDAY...SUPERCELLS
ARE NOT OUT OF THE QUESTION ALONG A CORRIDOR FROM MCALESTER AND HUGO
TO FORT SMITH AND OZARK.  LARGE HAIL WILL LIKELY OCCUR WITH THESE
STORMS AND POSSIBLY FURTHER NORTH WITH ELEVATED STORMS ACROSS
NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS.  THE
ACTIVITY MUCH LIKE LAST NIGHT WILL LAST INTO THE EARLY MORNING HOURS.

AS TIME PROGRESSES THE RISK OF FLASH FLOODING WILL INCREASE.  MUCH
OF THE AREA HAS SEEN SIGNFICANT RAINFALL THE PAST FEW DAYS AND WHERE
IT HAS NOT BEEN THAT BAD SIGNIFICANT RAINFALL COULD OCCUR THIS
AFTERNOON AND TONIGHT.  A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE PRODUCT OKCFFATUL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
UNTIL THE BOUNDARY PUSHES OUT OF THE AREA AND AN UPPER LEVEL SYSTEM
TO THE WEST MOVES EAST AS WELL...UNSETTLED WEATHER WILL CONTINUE. AT
THIS TIME IT APPEARS THE RISK OF SEVERE WEATHER AND FLASH FLOODING
WILL END LATE IN THE DAY SATURDAY OR EARLY SUNDAY.  QUIET WEATHER
WITH THE POTENTIAL FOR THE AREA TO DRY OUT AND CLEAN UP IS EXPECTED
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 23, 8:08 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 AM CDT FRI APR 23 2004

ARZ001-002-010-011-231415-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
808 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL...BENTON...MADISON AND WASHINGTON

AT 808 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF SONORA...MOVING NORTHEAST AT 20 MPH. ADDITIONAL
SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS
CARROLL...BENTON...MADISON AND WASHINGTON COUNTIES.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WALNUT
HILL...BLAND...MAYFIELD...HILL TOP...ROGERS...LOWELL...GATEWAY...WAR
EAGLE...MONTE NE...LOOKOUT...LARUE...AVOCA...GARFIELD...BEAVER
LAKE...BEST...CLIFTY...ROCKHOUSE...GOSHEN AND SONORA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 23, 9:34 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT FRI APR 23 2004

OKZ054-231530-
OSAGE OK-
934 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 934 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
NORTHWEST OF FAIRFAX AND TO 2 MILES NORTH OF WYNONA...MOVING NORTH
AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PAWHUSKA...SHIDLER...WYNONA...FAIRFAX...PERSHING...NELAGONE
Y...BURBANK...APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER
AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY
RAIN. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:26 PM CDTTornado WarningTSACherokee, Muskogee64 min
Apr 22, 7:47 PM CDTSevere Thunderstorm WarningTSAAdair58 min
Apr 22, 8:23 PM CDTTornado WarningTSACherokee52 min
Apr 22, 8:35 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg55 min
Apr 22, 8:50 PM CDTSevere Thunderstorm WarningTSAOsage, Tulsa55 min
Apr 22, 9:30 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg75 min
Apr 22, 9:31 PM CDTSevere Thunderstorm WarningTSAWashington44 min
Apr 22, 10:25 PM CDTSevere Thunderstorm WarningTSALeFlore65 min
Apr 22, 10:53 PM CDTSevere Thunderstorm WarningTSAMcIntosh67 min
Apr 22, 11:14 PM CDTSevere Thunderstorm WarningTSAOkfuskee46 min
Apr 22, 11:58 PM CDTSevere Thunderstorm WarningTSAOkfuskee32 min
Apr 23, 12:01 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee59 min
Apr 23, 12:49 AM CDTSevere Thunderstorm WarningTSASequoyah41 min
Apr 23, 1:19 AM CDTSevere Thunderstorm WarningTSAAdair41 min
Apr 23, 2:31 AM CDTSevere Thunderstorm WarningTSAAdair29 min
Apr 23, 8:42 AM CDTSevere Thunderstorm WarningTSAPawnee48 min
Apr 23, 4:21 PM CDTFlash Flood WarningTSAAdair, Cherokee4 hr
Apr 23, 6:23 PM CDTFlash Flood WarningTSAMcIntosh4 hr
Apr 23, 6:24 PM CDTSevere Thunderstorm WarningTSACherokee51 min
Apr 23, 6:43 PM CDTSevere Thunderstorm WarningTSAAdair47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.